Connecticut, 2014Lightning Strike in Connecticut, May 22, 2014
May 22, 2014 · NWS OKX · 1 event in 1 county or zone
A trough of low pressure lingering across the Tri state area triggered multiple rounds of showers and thunderstorms, resulting in damage from a lightning strike.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure lingering across the Tri state area triggered multiple rounds of showers and thunderstorms, resulting in damage from a lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 22, 9:49 AM EST, 35 minutes earlier.
Area forecast discussion, May 22, 9:49 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1049 AM EDT THU MAY 22 2014
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN IN THE VICINITY THROUGH THE
END OF THE WEEK. A SERIES OF DISTURBANCES IN THE NORTHWEST FLOW
ALOFT WILL THEN MOVE ACROSS THE REGION THIS WEEKEND. HIGH PRESSURE
WILL PASS TO THE SOUTH ON MONDAY WITH A WEAK FRONTAL SYSTEM
POSSIBLY IMPACTING THE AREA ON TUESDAY. HIGH PRESSURE FOLLOWS FOR
THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK LOW PRESSURE OVER CENTRAL NY WITH UPPER LEVEL SHORTWAVE ALOFT
DRIVING CONVECTION AHEAD OF IT. SEVERE POTENTIAL WITH THIS FEATURE
APPEARS LOW. SMALL HAIL POSSIBLE THOUGH. EXPECT ACTIVITY TO REACH
THE NORTHERN PORTION OF THE NY METRO AROUND 11 AM.
BREAKS IN CLOUD COVER THIS AFTERNOON FOLLOWING THE LATE MORNING
CONVECTION RESULTS IN INCREASE INSTABILITY. THUS STILL EXPECTING
ANOTHER ROUND OF CONVECTION. ALTHOUGH BULK SHEAR WILL BE AROUND
40KT ALL DAY WITH A VEERING PROFILE...CAPE WILL BE LOW IN THE
MORNING. ISOLATED TO SCATTERED THUNDERSTORMS THEREFORE
ANTICIPATED. CHANCES FOR MORE WIDESPREAD AND POTENTIALLY STRONG
THUNDERSTORMS INCREASE IN THE AFTERNOON OVER THE WESTERN HALF OF
THE CWA AS CAPE INCREASES AND THE LEFT FRONT REGION OF A JET
STREAK ALOFT SHIFTS INTO THE AREA. WITH FORECAST CAPE OF 500-1000
J/KG IN THE HAIL GROWTH REGION OVER THE WESTERN FRINGE OF THE
CWA...LARGE HAIL ALONG WITH STRONG WIND GUSTS ARE POSSIBLE. WILL
KEEP THE MENTION OF THIS POTENTIAL IN THE HWO. PLEASE SEE THE
HYDROLOGY SECTION BELOW FOR POTENTIAL RAINFALL IMPACTS.
CLOUD COVER AND ONSHORE FLOW WILL RESULT IN HIGH TEMPS A LITTLE
BELOW NORMAL FOR THE MOST PART. A BLEND OF MAV/NAM MOS REFLECTS THIS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
OCCLUDED FRONT PUSHES THROUGH PART OF THE CWA TONIGHT BEFORE
STALLING OVER THE EASTERN ZONES LATE AT NIGHT INTO FRIDAY MORNING.
THEREFORE EXPECTING AN EASTWARD SHIFT OF THE MOST DENSE SHOWER
COVERAGE AS THIS WILL BE THE AREA OF BEST LIFT AND MOISTURE
CONVERGENCE. THUNDERSTORMS WILL STILL BE POSSIBLE...BUT BECAUSE THE
CAPE BECOMES MORE ELEVATED IN NATURE...DIMINISHING CHANCES OF STRONG
CONVECTION.
AN INVERTED TROUGH...WHICH WAS PREVIOUSLY THE OCCLUDED
FRONT...DRIFTS BACK WESTWARD DURING THE DAY FRIDAY AS THE ASSOCIATED
LOW PRESSURE CENTER TO THE SE BEGINS TO STRENGTHEN. MODEL
DIFFERENCES MAKE THE TROUGH'S PLACEMENT BY THE END OF THE DAY
UNCERTAIN...BUT PROBABLY FAVORING SOMEWHERE IN THE WESTERN HALF OF
THE CWA. WITH AN APPROACHING STRONG MID LEVEL SHORTWAVE AND
INCREASING CAPE LATE IN THE DAY...EXPECTING SHOWERS TO BECOME MORE
NUMEROUS HERE. WITH WEAK SHEAR AND MOST OF THE CAPE ELEVATED...THE
POTENTIAL FOR STRONG THUNDERSTORMS WILL BE LIMITED.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LARGE SCALE RIDGING WILL WORK EAST FROM THE MID SECTION OF THE
COUNTRY THROUGH NEXT WEEK...WHILE THE MEAN TROUGH ALONG THE NEW
ENGLAND COAST STUBBORNLY PRESSES EASTWARD THROUGH THE WEEKEND. THE
LATTER OF WHICH WILL RESULT IN MAINLY SCT DIURNAL CONVECTION SAT AND
SUN. CONVECTION NOT EXPECTED TO BE ALL THAT STRONG WITH A WEAK
SHEAR...LOW CAPE ENVIRONMENT. LOW WET-BULB ZERO HEIGHTS MAY RESULT
IN SOME SMALL HAIL WITH THE STRONGEST ACTIVITY. THERE ARE SOME MODEL
DISCREPANCIES WITH MAGNITUDE AND TIMING OF THE SHORT WAVE ENERGY
RIDING OVER TOP THE RIDGE IN CENTRAL CANADA AND INTO THE NW FLOW
ACROSS NEW ENGLAND. THE GFS IS STRONGER AND MORE SUBSTANTIAL WITH A
AN UPPER LOW PASSING TO THE EAST SUN NIGHT INTO MON...WHILE THE NAM
AND ECMWF ARE WEAKER AND FASTER. THIS WILL NEED TO BE WATCHED IN
SUBSEQUENT RUNS...BUT IN ALL SOLUTIONS THE FORECAST AREA LIES TO
THE WEST OF THE TROUGH AXIS WITH A DRYING MOISTURE PROFILE SUN INTO
MON.
HIGH PRESSURE PASSES TO THE SOUTH ON MON WITH ANOTHER SHORT
WAVE/WEAKENING FRONTAL SYSTEM POSSIBLY IMPACTING THE AREA WITH SCT
CONVECTION TUE INTO WED. ONCE AGAIN THERE ARE SOME TIMING AND
MAGNITUDE ISSUES AS THE UPPER SHORT WAVE RIDES OVER TOP THE RIDGE
AND INTO THE NE. BY MID WEEK...THE UPPER PATTERN FEATURES A REX
BLOCK WITH A CUTOFF LOW OVER THE MID MS VALLEY TRAPPED UNDER THE
BROAD...UPPER RIDGE OVER THE LOWER 48...WITH BOOKEND TROUGHS OVER THE
PAC NW AND OFF THE NEW ENGLAND COAST.
TEMPS DURING THIS TIME WILL START OFF AT NEARLY SEASONABLE LEVELS ON
SAT...AND THEN GRADUALLY WARM THROUGH THE UPCOMING WEEK.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER WESTERN PORTIONS OF THE
TRI-STATE...WITH WEAK WAVES OF LOW PRESSURE PASSING JUST TO THE
SOUTH OF LONG ISLAND...THROUGH TONIGHT.
EXPECT FIRST BATCH OF CONVECTION TO BE THROUGH CITY TERMINALS BY
16Z AND THROUGH EASTERN TERMINALS BY 18Z. NEXT ROUND OF CONVECTION
SHOULD DEVELOP AND BEGIN IMPACTING WESTERN TERMINALS BY AROUND
20-21Z...AND IMPACT AREA TERMINALS FROM W TO E INTO THE EARLY
EVENING.
VARIABLE CONDITIONS AT AREA TERMINALS FROM IFR TO VFR AS A RESULT.
MAINLY SE-ESE FLOW INTO THIS AFTERNOON...BACKING TO THE NE THEN N
TONIGHT OVER WESTERN TERMINALS. WINDS GENERALLY 10 KT OR LESS.
COULD SEE BRIEF PERIODS (LESS THAN 30 MINUTES) OF W-NW FLOW IN THE
IMMEDIATE WAKE OF ANY STRONGER CONVECTION.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.
KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.
KEWR FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS YELLOW...WHICH
IMPLIES SLANT RANGE VISIBILITY 4-6SM OUTSIDE OF CLOUD.
KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.
KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.
KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.
.OUTLOOK FOR 12Z FRI THROUGH SUN...
.FRIDAY-SATURDAY NIGHT...PERIODS OF MVFR OR LOWER POSSIBLE IN ISOLATED
TO SCATTERED DIURNAL SHRA/TSRA.
.SUNDAY-SUNDAY NIGHT...VFR.
.MONDAY...VFR. W WIND G15-20KT POSSIBLE.
&&
.MARINE...
WINDS AND SEAS WILL REMAIN BELOW SCA LEVELS THROUGH FRIDAY.
HOWEVER...TSTMS MAY PRODUCE HAZARDOUS CONDITIONS AT TIMES.
MARGINAL SCA CONDITIONS POSSIBLE...MAINLY FOR THE OCEAN WATERS
FRIDAY NIGHT THROUGH SATURDAY AFTERNOON AS LOW PRES DEPARTS. HIGH
PRES BUILDS INTO THE REGION THEREAFTER...AND SUB-SCA CONDITIONS
EXPECTED FOR THE START OF THE NEW WEEK.
&&
.HYDROLOGY...
AN AVERAGE OF AROUND AN INCH OF RAINFALL IS FORECAST TODAY
THROUGH FRIDAY AFTERNOON. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE
HOWEVER IN TSTMS. THIS LOCALLY HEAVY RAIN COULD PRODUCE AREAS OF
MINOR URBAN...POOR DRAINAGE AND SMALL STREAM FLOODING.
THE PROBABILITY FOR WIDESPREAD RAIN OF 1/4 INCH OR MORE IS LOW THIS
WEEKEND INTO EARLY NEXT WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...JC/DW
NEAR TERM...TONGUE
SHORT TERM...JC
LONG TERM...DW
AVIATION...MALOIT
MARINE...JC/DW
HYDROLOGY...JC/DWHazardous weather outlook, May 22, 3:18 AM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
418 AM EDT THU MAY 22 2014
CTZ005>012-NYZ068-070>073-075-078>081-176>179-231000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-PUTNAM-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
418 AM EDT THU MAY 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-231000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
418 AM EDT THU MAY 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ002-004-006-103>108-NYZ067-069-074-231000-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
ROCKLAND-RICHMOND (STATEN ISLAND)-
418 AM EDT THU MAY 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE
THIS AFTERNOON INTO EARLY EVENING. THE PRIMARY SEVERE THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Lightning, Fairfield
- When
- May 22, 10:24 AM EST
- Where
- Fairfield County, 1.89 mi S of Plattsville
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 41.193, -73.275
Lightning struck a tree, which resulted in damage to a garage and portion of the associated house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, May 22, 2014EF3 · 19 events
- Flash Flood and Hail in New Mexico, May 22, 20141 death · 1 injured · $20,000 · 1 in hail · 13 events
- Tornadoes and Hail in Virginia, May 22, 2014$295,000 · EF0 · 38 events
- Flash Flood and Hail in New York, May 22, 2014$1.5 million · 0.75 in hail · 3 events
- Tornado and Hail in Delaware, May 22, 20142 injured · $150,000 · EF1 · 9 events
- Hail and Damaging Wind in Wyoming, May 22, 2014$550,000 · 2.5 in hail · 5 events
- Flooding and Hail in Kansas, May 22 to 24, 2014$70,000 · 2 in hail · 11 events
- Hail in Pennsylvania, May 22, 20142.5 in hail · 31 events
- Hail in New York, May 22, 20141.75 in hail · 26 events
- Hail and Damaging Winds in Pennsylvania, May 22, 20142.5 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 22, 2014$19,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Tennessee, May 22 to 23, 20141 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513457.